The regimen gave me a ton of problems while I was on it. Though it did help clear up my acne to some degree, I never got to the point that I was completely clear. Before I continue I'd like to say that this was just my personal experience with the regimen- it could very well work great for you, but for me... it was hell. I was on the regimen for around 6 months. It's now been another 6 months since I quit the regimen. I'd also like to add that I was on an oral medication for acne, Solodyn, while I was on the regimen. Anyway, here are my problems with the regimen:
1. It took too much darn time. I had to start waking up at 5:00 A.M. (which is early for me) just to make sure that everything I put on my face had dried up before it was time for school.
2. My face's initial reaction to the benzoyl peroxide was just a mild redness... but it soon turned into a sort of orange color, almost like a tan. My neck looked pale compared to my face. It totally ruined picture day for me. My face is orange in my yearbook picture as a result.
3. I could not find a decent moisturizer. I tried the acne. org moisturizer at first. I liked the way it felt but it made my face yellow. I really think that the acne.org moisturizer is absolute crap. I tried cetaphil's moisturizing lotion. It absolutely burned the hell out of my skin. I tried an olay moisturizer which had an SPF in it, which my skin didn't absorb well at all and turned my face white. I eventually turned to Cerave moisturizing lotion. It didn't burn at all but it didn't even help with the dryness and flakiness.
4. As a result of the moisturizer problem, my face was flaking constantly. I remember always sitting in class and trying to scratch off the flakes without irritating my skin significantly. It was bloody embarrassing. For a short time I was known as "The kid with the flaky skin".
5. The benzoyl peroxide ALWAYS burned. I had followed the instructions pretty well, too. I slowly ramped up the dosage as Dan had said to do-- from a pea size and gradually making it up to a whole finger's worth of it. But it took about 10-20 minutes for the burning to go away after applying the stuff-- always.
6. As I mentioned in problem #2, my face looked tanner than my neck. Unfortunately this has yet to go away. I STILL am dealing with this. I'm not positive why this is. I mean, it's been six months since I quit the regimen. The only thing that comes to mind is that the Solodyne could've made my skin more prone to irritation. But I've recently quit Solodyne and moved on to Clindamycin, also an oral antibiotic for acne. This has caused me a ton of stress.
7.While I was on the regimen, I was always terrified to stop. I was afraid of breaking out terribly without constantly applying benzoyl peroxide. It took a lot of balls to stop-- and I did so cold turkey. Just straight up stopped applying that Benzoyl peroxide. The flaking continued for a few days afterwards. But the discoloration never went way. I told my dermatologist about it and she thought I was crazy, saying my face looked the same color as my neck. Personally I think it was the lighting in the room in which she told me that.
Since I quit the regimen I have tried putting small amounts of Benzoyl peroxide on certain parts of my face, but my face turns ridiculously red the day after. And I use so very little. Like, less than the size of a pea.
Regarding my problem with my face being discolored to this day, I do not know for sure if it was the regimen which caused it. It could've been the regimen-- but then again, it MAY have been the solodyn, or it may have been the combination of the two.
I am not saying that nobody should try the regimen. If you're so tired of acne that you're really desperate, I say, GO FOR IT. I am merely presenting my problems with the regimen. It caused me a lot of problems as you can see. Really, it ruined my sophomore year of high school.